Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 256, NWS Paducah, KY

July 3, 2012Alexander County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 3, 2012, 1:39 PM CDT for Alexander County, Pulaski County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 1:39 PM CDT (18:39 UTC)
Expired
Jul 3, 2012, 2:15 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Alexander County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 38 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS53 KPAH 031839
SVRPAH
ILC003-153-031915-
/O.NEW.KPAH.SV.W.0256.120703T1839Z-120703T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
139 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  CENTRAL PULASKI COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 215 PM CDT.

* AT 137 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR TAMMS...OR 16 MILES NORTH OF
  CAIRO...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PULASKI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3726 8903 3711 8914 3720 8931 3730 8925
TIME...MOT...LOC 1839Z 302DEG 11KT 3723 8919
WIND...HAIL 70MPH 1.00IN

$$
PS
2 follow-up statements
583 
WWUS53 KPAH 031847
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT TUE JUL 3 2012

ILC003-153-031915-
/O.CON.KPAH.SV.W.0256.000000T0000Z-120703T1915Z/
PULASKI IL-ALEXANDER IL-
147 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ALEXANDER AND PULASKI COUNTIES IN SOUTHERN ILLINOIS UNTIL 215 PM
CDT...

AT 146 PM CDT...RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF TAMMS...OR 
15 MILES SOUTH OF ANNA...MOVING SOUTHEAST AT 15 MPH.

LAT...LON 3726 8903 3711 8914 3720 8931 3730 8925
TIME...MOT...LOC 1847Z 295DEG 13KT 3725 8917
WIND...HAIL 70MPH 1.00IN

$$
PS
992 
WWUS53 KPAH 031903
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT TUE JUL 3 2012

ILC003-031913-
/O.CAN.KPAH.SV.W.0256.000000T0000Z-120703T1915Z/
ALEXANDER IL-
203 PM CDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALEXANDER COUNTY
IN SOUTHERN ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3716 8916 3728 8916 3726 8903 3715 8911
TIME...MOT...LOC 1903Z 295DEG 13KT 3726 8911

$$

ILC153-031915-
/O.CON.KPAH.SV.W.0256.000000T0000Z-120703T1915Z/
PULASKI IL-
203 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
PULASKI COUNTY IN SOUTHERN ILLINOIS UNTIL 215 PM CDT...

AT 159 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF DONGOLA...OR 15 MILES
SOUTHEAST OF ANNA...MOVING SOUTHEAST AT 15 MPH.

LAT...LON 3716 8916 3728 8916 3726 8903 3715 8911
TIME...MOT...LOC 1903Z 295DEG 13KT 3726 8911
WIND...HAIL 70MPH 1.00IN

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:27 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 3, 1:27 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT TUE JUL 3 2012

.UPDATE...
ISSUED AT 118 PM CDT TUE JUL 3 2012

UPDATED THE AFTERNOON STORM CHANCES SIGNIFICANTLY OVER MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. LIKE MONDAY...CAPES HAVE
BOUNCED BACK INTO THE 2000 TO 2500 J/KG RANGE...THO THE BULK SHEAR
IS NIL. THEREFORE...WOULD NOT BE SURPRISED TO SEE ANOTHER WINDOW
OF PULSE SEVERE STORMS HERE AND THERE IN THE MENTIONED AREAS FROM
AFTERNOON TIL NEAR SUNSET.

UPDATED AVIATION DISCUSSION ALSO.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 215 AM CDT TUE JUL 3 2012

FOR THE FIRST PART OF THE SHORT TERM PERIOD...WEAKNESS IN THE H5
RIDGE OPENS THE DOOR FOR MAINLY DIURNAL CONVECTION...BUT WITH NO
TANGIBLE SYNOPTIC FEATURES...IT WILL AGAIN BE VERY DIFFICULT
DETERMINING WHERE CONVECTION WILL FIRE.

CONVECTION MONDAY EVENING NO DOUBT THREW OUT A NUMBER OF OUTFLOW
BOUNDARIES...BUT WITH THEM BEING SO SUBTLE AND NOT KNOWING IF THEY
WILL STILL BE IN FORCE WHEN CONVECTION BEGINS TO FIRE AGAIN...HARD
TO SAY WHERE CONVECTION WILL INITIATE. PRECIP CHANCES WILL LIKELY
CONTINUE INTO THE EVENING HOURS AGAIN TODAY.

AS THE H5 RIDGE TRIES TO NUDGE BACK INTO THE WESTERN TWO THIRDS OF
THE CWA ON WEDNESDAY...THINK THE ONLY CHANCES FOR CONVECTION WILL
BE OVER THE EASTERN SECTIONS. AS THE UPPER RIDGE CONTINUES TO
BUILD BACK EASTWARD...IT SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT
AREA WIDE ON THURSDAY.

EVEN WITH THE THREAT OF PRECIPITATION...CLOUDS...ETC...TEMPERATURES
SHOULD STILL TOP OUT EACH DAY AROUND THE CENTURY MARK...BUT WITH A
LITTLE MIXING EACH AFTERNOON...DEW POINTS SHOULD BE LOW ENOUGH
DURING PEAK HEATING SO AS NOT TO RAISE HEAT INDICES AT ALL OR BY NOT
MORE THAN A DEGREE OR TWO DUE TO INCREASED HUMIDITY.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 215 AM CDT TUE JUL 3 2012

A CONTINUATION OF THE EXCESSIVE HEAT WILL START OFF THE EXTENDED
PERIOD. MEDIUM RANGE GFS/ECMWF/GEM OPERATIONAL AND ENSEMBLE RUNS
REMAIN IN DECENT AGREEMENT THROUGH THE PERIOD. THE PERIOD WILL START
OFF WITH THE MID AND UPPER LEVEL RIDGE CENTERED OVER THE MISSOURI
AND MID MISSISSIPPI VALLEYS. WITH THIS RIDGE NEARBY...MAINLY DRY
CONDITIONS ARE ANTICIPATED. HIGH TEMPERATURES BOTH FRIDAY AND
SATURDAY SHOULD RANGE AT OR JUST ABOVE THE 100 DEGREE MARK IN MOST
LOCATIONS. WHILE THE HEAT WILL NOT BE AS DRASTIC AS THE PAST WEEK...
HIGHER AFTERNOON DEW POINTS WILL STILL PUSH PEAK HEAT INDICES
TOWARDS THE 105 DEGREE MARK BOTH DAYS. CONSEQUENTLY...THE HEAT
HEADLINE CURRENTLY IN EFFECT THROUGH FRIDAY MAY NEED TO BE EXTENDED
INTO AT LEAST SATURDAY IF CONDITIONS WARRANT IN LATER FORECASTS.

HEADING INTO EARLY NEXT WEEK...THE MID AND UPPER LEVEL RIDGE WILL
BEGIN TO WEAKEN AND SHIFT TOWARDS THE WEST...WHICH WILL ALLOW THE
UPPER FLOW PATTERN TO TURN NORTHWESTERLY ACROSS THE FORECAST AREA.
WITH THE APPROACH OF A FRONTAL BOUNDARY...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE SUNDAY AND ESPECIALLY MONDAY.
THE LESSENING IMPACT OF THE RIDGE COMBINED WITH MORE SKY COVER
SHOULD TAKE THE EDGE OFF TEMPERATURES...AS HIGHS BOTH SUNDAY AND
MONDAY SHOULD BE LIMITED TO THE MID AND UPPER 90S. LOWS THROUGH
EARLY NEXT WEEK ARE FORECAST IN THE MID 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 118 PM CDT TUE JUL 3 2012

MAIN SITE PRONE TO SCATTERED THUNDERSTORMS WILL BE AROUND THE KCGI
AREA THIS AFTERNOON. BE PREPARED FOR ERRATIC AND GUSTY WINDS IN
EXCESS OF 30 TO 40 KTS...AND DIME TO QUARTER SIZED HAIL IF STRONG
STORMS FORM. BELIEVE RIGHT NOW IS THAT MOST OF THE ORGANIZED
CONVECTION WILL STAY WEST OF KEVV AND NORTH OF KPAH...THO ISOLATED
BRIEF CELLS CANNOT BE RULE OUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KYZ001>022.

&&

UPDATE...MEFFERT
SHORT TERM...JP
LONG TERM....RJP
AVIATION...MEFFERT
Hazardous weather outlook, Jul 3, 1:18 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT TUE JUL 3 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
118 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO EARLY EVENING...SPREADING MAINLY FROM SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS TO NEAR THE WABASH RIVER VALLEY.
SOME OF THESE STORMS MAY REACH SEVERE LEVELS DUE TO VERY UNSTABLE
CONDITIONS IN PLACE. ISOLATED DAMAGING WIND GUSTS AND DIME TO
QUARTER SIZED HAIL MAY ACCOMPANY THE STRONGER STORMS...ALONG WITH
TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND DEADLY LIGHTNING.
THUNDERSTORM COVERAGE SHOULD BE MORE ISOLATED OVER WESTERN
KENTUCKY AND SOUTHWEST INDIANA.

IN ADDITION...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE
ENTIRE AREA. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

FINALLY...AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE
QUAD STATE. NUMEROUS BURN BANS ARE IN PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH FRIDAY...AND MAY NEED
TO BE EXTENDED INTO NEXT WEEKEND. PLEASE REFER TO THE WARNING
PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT OVER THE EASTERN
SECTIONS OF THE QUAD STATE REGION ON WEDNESDAY. PRECIPITATION
CHANCES WILL BE VERY LOW...AND COVERAGE WILL BE RATHER LIMITED
SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE RELIEF IS EXPECTED WITH
RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:40 PM CDTSevere Thunderstorm WarningPAHHardin21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.